Mississippi, 2022

Tornado and Flash Flood in Mississippi, April 13, 2022

April 13, 2022 · NWS MEG · 30 events in 15 counties and zones

A shortwave moved into the Lower Mississippi Valley triggering numerous showers and thunderstorms across Arkansas during the morning hours of April 13, 2022. Storms eventually organized into a line that swept across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$213,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave moved into the Lower Mississippi Valley triggering numerous showers and thunderstorms across Arkansas during the morning hours of April 13, 2022. Storms eventually organized into a line that swept across the Mid-South. A strong low-level jet, large amounts of wind shear, and moderate amounts of instability supported severe thunderstorms across the Mid-South. Large hail, damaging wind and tornadoes were the result. Locally heavy rain also caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 3:36 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 13, 3:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
436 PM CDT Wed Apr 13 2022

.DISCUSSION...

...Severe weather outbreak ongoing and will continue into the evening...

A line of severe thunderstorms will continue to move across the
Midsouth for the rest of this afternoon and evening. Tornadoes,
damaging winds, large hail, and heavy rain are all possible with
these storms. Steady rain will linger for a few hours after the
initial line of storms. A cold front over central Arkansas will
quickly move across the Midsouth this evening ending the showers
and thunderstorms from west to east. Gusty northwest winds will
follow the front this evening, tapering off after midnight.

High pressure will provide dry and seasonal conditions Thursday
and Friday. A reinforcing cold front will become stationary over
the southern part of the forecast area this weekend. There will
be chances of showers and thunderstorms this weekend with the best
chance to the south. The frontal boundary will move south and
east of the area by early next week while dry high pressure builds
in from the northwest.

SWC

&&

.AVIATION...
Most areas across the Mid-South are dry right now, however, there
is a small area of showers just west of Memphis. And a large line
of storms to the west of that, currently in central Arkansas. The
line will begin to move through the area in the next couple of
hours. Winds will pickup even more and there will be
thunderstorms. Wind shear may be an issue at all sites, however,
think this is related to thunderstorms, so not in the TAFs.
Ceilings will lower to MVFR category, yet visibility will lower to
IFR. Winds will shift toward the north after the storms move
through.  TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flood Watch until midnight CDT tonight for Clay-Craighead-Greene-
     Mississippi.

MO...Wind Advisory until 1 AM CDT Thursday for Dunklin-Pemiscot.

     Flood Watch until midnight CDT tonight for Dunklin-Pemiscot.

MS...Wind Advisory until 1 AM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 1 AM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flood Watch until midnight CDT tonight for Benton TN-Carroll-
     Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Apr 13, 2:52 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Wed Apr 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Wed Apr 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A significant severe weather outbreak is expected across the
entire Mid-South this afternoon and evening. Tornadoes, including some
potentially strong tornadoes, very large hail and damaging winds
are all possible. Heavy rainfall and flash flooding will also be
possible.

A Flood Watch remains in effect for northern portions of the Mid-
South into this evening.

A Wind Advisory is in effect through tonight across the entire
Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe thunderstorms may be possible
Friday night across portions of East Arkansas and North
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Local storm report, Apr 13, 3:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     WEST MEMPHIS            35.15N 90.18W
04/13/2022                   CRITTENDEN         AR   PUBLIC

&&

KRD
Local storm report, Apr 13, 3:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 WNW UNION CITY        36.43N 89.08W
04/13/2022                   OBION              TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN, A COUPLE ON HOUSES.

&&

KRD
Local storm report, Apr 13, 3:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      MARIANNA                34.77N 90.77W
04/13/2022                   LEE                AR   TRAINED SPOTTER

            INTERSECTION OF ARKANSAS 1 AND US HWY 79
            FLOODED WITH APPROXIMATELY 12-16 INCHES OF
            WATER.

&&

TLSJR
Local storm report, Apr 13, 3:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     2 ENE LEPANTO           35.62N 90.29W
04/13/2022                   POINSETT           AR   LAW ENFORCEMENT

            POWER POLES DOWN ON HWY 14 AT
            MISSISSIPPI/POINSETT COUNTY LINE.

&&

KRD
Local storm report, Apr 13, 3:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      2 NNE ATOKA             35.47N 89.76W
04/13/2022                   TIPTON             TN   LAW ENFORCEMENT

            NORTHBOUND LANES OF HWY 51 BETWEEN ATOKA AND
            BRIGHTON CLOSED DUE TO FLOODING.

&&

KRD
Local storm report, Apr 13, 3:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSW THREE WAY         35.68N 90.26W
04/13/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            OLD MS COUNTY SCHOOL BUILDING DAMAGED.

&&

KRD

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
April 13, 4:15 PM CST to 4:20 PM CST
Where
Tunica County, 1.53 mi NE of Tunica Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
34.686, -90.351

Tunica AWOS measured a wind gust of 70 mph.

Thunderstorm Wind, De Soto

When
April 13, 4:15 PM CST to 4:20 PM CST
Where
De Soto County, Eudora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.830, -90.150

Trees fell on multiple homes in Eudora, damaging one roof.

Thunderstorm Wind, De Soto

When
April 13, 4:18 PM CST to 4:23 PM CST
Where
De Soto County, 0.17 mi S of Walls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.948, -90.130

Nail Road was closed between Highway 61 and Honeysuckle Lane due to downed trees.

Thunderstorm Wind, De Soto

When
April 13, 4:20 PM CST to 4:25 PM CST
Where
De Soto County, 0.57 mi E of Nesbit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.880, -90.010

Large tree on a home in Nesbit.

Thunderstorm Wind, De Soto

When
April 13, 4:20 PM CST to 4:25 PM CST
Where
De Soto County, 1.38 mi N of Olive Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.990, -89.820

A tree fell on a house with people temporarily trapped.

Thunderstorm Wind, De Soto

When
April 13, 4:21 PM CST to 4:26 PM CST
Where
De Soto County, 1.78 mi SE of Nesbit
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.864, -89.995

Significant roof damage to building on Highway 51N just north of Interstate 69.

Thunderstorm Wind, Coahoma

When
April 13, 4:25 PM CST to 4:30 PM CST
Where
Coahoma County, 0.26 mi W of Jonestown
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.320, -90.455

Wall collapsed, brick debris blown 30-40 feet into the street at the intersection of Main Street and Church Street.

Thunderstorm Wind, De Soto

When
April 13, 4:30 PM CST to 4:35 PM CST
Where
De Soto County, 0.69 mi N of Ingrams Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.830, -89.770

Tree down across Red Banks Road near Ingrams Mill Road. Powerlines down across Massey Road near Sheltowee Trail.

Thunderstorm Wind, Tate

When
April 13, 4:30 PM CST to 4:35 PM CST
Where
Tate County, 2.64 mi SSW of Senatobia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.583, -89.961

A tree was across the road at Country Club Road and South Fork Road.

Thunderstorm Wind, Coahoma

When
April 13, 4:35 PM CST to 4:40 PM CST
Where
Coahoma County, Clarksdale
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
34.200, -90.580

Clarksdale AWOS measured a wind gust of 69 mph.

Thunderstorm Wind, Marshall

When
April 13, 4:42 PM CST to 4:47 PM CST
Where
Marshall County, 1.84 mi WSW of Marshall Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.790, -89.550

Tree blown down on Wildwood Road.

Thunderstorm Wind, Marshall

When
April 13, 4:42 PM CST to 4:47 PM CST
Where
Marshall County, 1.7 mi W of Marshall Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.800, -89.550

Two trees down in the yard of a residence.

Thunderstorm Wind, Marshall

When
April 13, 4:45 PM CST to 4:50 PM CST
Where
Marshall County, 0.89 mi NW of Holly Spgs to 1.82 mi ENE of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.780, -89.460

Powerlines down at Woodward Avenue and Bonds Drive. Numerous trees down across town.

Thunderstorm Wind, Benton

When
April 13, 4:53 PM CST to 4:58 PM CST
Where
Benton County, Michigan City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.980, -89.250

Several large trees down in Michigan City. Also a power pole down due to a falling tree.

Thunderstorm Wind, Benton

When
April 13, 4:55 PM CST to 5:00 PM CST
Where
Benton County, 4.03 mi W of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.820, -89.240

Tree fell on home and damaged the roof in the Snow Lake Shores community.

Thunderstorm Wind, Benton

When
April 13, 4:55 PM CST to 5:00 PM CST
Where
Benton County, 0.45 mi WNW of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.833, -89.177

Large tree uprooted and across the road on Ripley Avenue.

Thunderstorm Wind, Tippah

When
April 13, 5:10 PM CST to 5:15 PM CST
Where
Tippah County, 2.03 mi WNW of Tiplersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.890, -88.953

Numerous trees down and an outbuilding damaged on County Road 315 west of Tiplersville.

Thunderstorm Wind, Panola

When
April 13, 5:12 PM CST to 5:17 PM CST
Where
Panola County, 2.99 mi SSE of Como
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.480, -89.910

An 18-wheeler was blown over between mile marker 255 and 256 on I-55.

Thunderstorm Wind, Tippah

When
April 13, 5:15 PM CST to 5:20 PM CST
Where
Tippah County, 0.89 mi SW of Walnut
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.940, -88.890

Numerous trees down in Chalybeate. A few awnings and a mobile home were damaged.

Thunderstorm Wind, Alcorn

When
April 13, 5:25 PM CST to 5:30 PM CST
Where
Alcorn County, 0.89 mi NW of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.880, -88.640

Utility pole snapped along County Road 604.

Thunderstorm Wind, Lafayette

When
April 13, 5:30 PM CST to 5:35 PM CST
Where
Lafayette County, 3.76 mi ENE of Sardis Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.444, -89.661

Several large trees were knocked down at a residence. Also, a tree down across County Road 182.

Thunderstorm Wind, Alcorn

When
April 13, 5:38 PM CST to 5:48 PM CST
Where
Alcorn County, 1.34 mi WNW of Corinth to 2.03 mi ENE of Corinth
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.938, -88.541

Numerous trees down across Corinth. Several businesses suffered roof damage and at least one gas station awning was destroyed. At least one home was crushed by a fallen tree.

Thunderstorm Wind, Tishomingo

When
April 13, 5:45 PM CST to 5:50 PM CST
Where
Tishomingo County, 0.69 mi N of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.840, -88.320

Large tree uprooted on Highway 365.

Tornado, Alcorn

When
April 13, 5:45 PM CST to 5:46 PM CST
Where
Alcorn County, 0.37 mi SSW of Corinth to 0.41 mi S of Corinth
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.925, -88.523

An NWS storm survey found damage to numerous trees throughout the city of Corinth. Some trees fell on homes and powerlines. There was an intense area of damage to a couple of buildings just south of the center of Corinth. It was determined that there was a brief EF-0 tornado that damaged the roof of two buildings with one building also losing several walls. A metal power pole was damaged at the end of the short track. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Tishomingo

When
April 13, 5:51 PM CST to 5:56 PM CST
Where
Tishomingo County, 2.19 mi SW of Luke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.800, -88.230

Damage to a roof of a large building on Highway 72E near Mt. Gilead Road.

Thunderstorm Wind, Union

When
April 13, 6:05 PM CST to 6:10 PM CST
Where
Union County, 1.38 mi S of Bald Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.400, -89.080

A large tree fell on a home in the 1900 block of County Road 47.

Lightning, Monroe

When
April 13, 6:30 PM CST
Where
Monroe County, 2.29 mi E of Amory
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.980, -88.460

Lightning caused a fire at a church on Tschudi Street.

Flash Flood, Alcorn

When
April 13, 6:35 PM CST to 8:35 PM CST
Where
Alcorn County, 1.75 mi N of Corinth to 1.38 mi NNE of Corinth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.955, -88.515

Poplar Street was flooded in the northern part of Cornith.

Thunderstorm Wind, Lee

When
April 13, 6:55 PM CST to 7:00 PM CST
Where
Lee County, Guntown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.450, -88.670

Large tree across Highway 45.

Thunderstorm Wind, Chickasaw

When
April 13, 7:05 PM CST to 7:10 PM CST
Where
Chickasaw County, 2.69 mi NE of Old Houlka
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.060, -88.970

Large tree down on County Road 413, blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyThe tornado archive for Mississippi, 2022Warnings in Mississippi, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017642, 1017644, 1017621, 1017647, 1017648, 1017624, 1017650, 1017612, 1017645, 1017643, 1017652, 1017659, 1017655, 1017623, 1017636, 1017658, 1017661, 1017665, 1017669, 1017702, 1019616, 1017710, 1017626, 1017714, 1017641, 1017633, 1017704, 1019615, 1017609, 1017700.